Flood, New Castle
- When
- April 2, 5:09 PM EST to April 3, 1:31 AM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.100, -75.567
Heavy rain fell across New Castle County and caused widespread poor drainage flooding on the 2nd and some stream and river flooding on the 2nd into the early part of the 3rd. Rain started late in the evening on the 1st and continued throughout the day on the 2nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Heavy rain fell across New Castle County and caused widespread poor drainage flooding on the 2nd and some stream and river flooding on the 2nd into the early part of the 3rd. Rain started late in the evening on the 1st and continued throughout the day on the 2nd. The rain fell at its heaviest during the afternoon of the 2nd. The rain tapered off to some spottier light rain or drizzle during the evening and overnight and ended during the morning on the 3rd. Storm totals averaged 2 to 3 inches. Several roads were closed within the county. The Christina River at Coochs Bridge was above its 10.5 foot flood stage from 509 p.m. EST through 932 p.m. EST on the 2nd. It crested at 11.04 feet at 715 p.m. EST. The Red Clay Creek at Stanton was above its 15 foot flood stage from 545 p.m. EST on the 2nd through 1231 a.m. EST on the 3rd. It crested at 16.56 feet at 845 p.m. EST on the 2nd. Specific storm totals included 2.80 inches at Blackbird Hundred, 2.71 inches at Bear and 2.54 inches at the New Castle County Airport. The flooding heavy rain was caused by a low pressure system that moved from the southern Gulf Coast States on the morning of April 1st northeast to the eastern Tennessee Valley during the evening of the 1st, to far western Virginia just after Midnight EST on the 2nd, into central Virginia at 7 a.m. EST on the 2nd, near Washington, D.C. at 1 p.m. EST on the 2nd, near Lancaster, Pennsylvania at 7 p.m. EST on the 2nd, near Scranton, Pennsylvania at 1 a.m. EST on the 3rd, over the Finger Lakes in New York at 8 a.m. EDT on the 3rd and into eastern Lake Ontario at 2 p.m. EDT on the 3rd. The strong southeast flow preceding the low pressure system was able to entrain Atlantic Ocean moisture in addition to the Gulf of Mexico moisture into the system. The flooding was exacerbated by the already wet soil conditions due to heavy rain on both March 23rd and 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 2, 4:07 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 407 PM EST SAT APR 2 2005 .SHORT TERM (TONIGHT THROUGH MONDAY)... MODERATE TO HEAVY RAINFALL WAS OCCURRING IN ADVANCE OF THE COLD/OCCLUDED FRONT THAT LINED UP WELL WITH THE MID LEVEL DRY SLOT SHOWING UP ON GUIDANCE AND ON SAT PIX. FAIRLY DEEP SERLY FLOW, A DROP IN EQUIV POT TEMP WITH HEIGHT ABOVE THE SFC LAYER, AND AN IMPRESSIVE PLUME OF MOISTURE OUT OF THE GULF ALL COMING TOGETHER TO PRODUCE FLOODING RAINS. WE HAVE TRIED TO TIME IT ALL WITH REGARD TO THE FORECAST, WITH THE FLOOD WATCH TIMED INTO THE EVENING CLOSER TO THE BACK EDGE OF THE PCPN AND FOR TOINGHT FURTHER NE. LOOKS THAT THE SRN ZONES WILL BREAK OUT OF THE STEADY RAIN BY EVENING, BUT APPROACH OF UPPER LOW SHOULD BRING BACK SHOWER ACTIVITY OVERNIGHT. SOME OF THE VERY STRONG WINDS OFF THE SURFACE ARE MAKING IT DOWN TO THE SURFACE, BUT WE BELIEVE THE SHALLOW MARINE LAYER INDICATED BY MODEL SOUNDINGS PRECLUDE SYNOPTIC SCALE SUSTAINED WINDS AND GUSTS IN THE WIND ADVISORY CRITERIA, AND WE HAVE OPTED TO HANDLE ANY STRONGER WINDS AND GUSTS WITH SHORT FUSED PRODUCTS. TEMPS HAVE RISEN NICELY WITH THE PASSAGE OF THE WARM FRONT, BUT SHOULD DROP AGAIN AS UPPER LOW MOVES CLOSE TO THE AREA OVERNIGHT. TOMORROW THE SLOW MOVEMENT OF THE UPPER LOW MADE US KEEP SHOWER ACTIVITY IN ALL ZONES, RANGING FROM CHANCE DOWN SOUTH TO CATEGORICAL UP NORTH. WE PRESENTLY BELIEVE PRECIPITATION AMOUNTS AFTER TONIGHT SHOULD DROP CONSIDERABLY, BUT ANY RAIN WOULD BE UNWELCOME AFTER WHAT WE ARE GETTING THIS AFTERNOON INTO TONIGHT. WE SHOULD CERTAINLY SEE THE CONVECTIVE TEMPERATURES REACHED, CONSISTENT WITH THE SHOWER AND CLOUD FORECASTS. THOSE ARE RATHER COOL AND SUBSEQUENTLY WE WENT WITH COOLER STAT GUIDANCE. THE LOW LIFTING OUT LEAVES ONLY THE FAR NWRN ZONES WITH PCPN CHANCES TOMORROW NIGHT, BUT GIVEN SOUNDINGS HAD TO MENTION THE PSBLTY OF SNOW SHOWERS AFTER MIDNIGHT. DRYING US OUT FOR MON, WITH H8 TEMPS CONSISTENT WITH PREV FORECASTS AND STAT GUIDANCE. && .LONG TERM (MONDAY NIGHT THROUGH SATURDAY)... NO SIG CHANGES WERE MADE TO THE EXTENDED. THE PREV AFD DISCUSSION: A BRIEF PERIOD OF DRY WEATHER IN STORE FOR MID WEEK AS HIGH PRESSURE BUILDS TO THE MID ATLANTIC, BUT ANOTHER LOW WILL BE WRAPPING UP OVER THE LAKES AND PULLING IN SOME COLDER AIR WHICH AGAIN WOULD LEAD TO A MENTION OF RAIN/SNOW SHOWERS. OTHER THAN THAT, DONT PLAN ON GETTING MUCH MORE DETAILED WITH IMMEDIATE THREAT AT HAND. THIS NEXT SYSTEM WILL NOT HAVE THE QPF POTENTIAL, BUT WELL HAVE TO SEE EXACTLY WHAT FALLS BY SUNDAY MORNING AND EVEN A HALF INCH COULD BRING ADDITIONAL PROBLEMS IN SOME VULNERABLE AREAS. && .AVIATION... IFR CONDITIONS WILL REMAIN ACROSS THE REGION AT LEAST THE NEXT COUPLE HOURS ACROSS OUR SOUTHERN ZONES AND INTO THE EVENING HOURS FURTHER NORTH. A DRY SLOT, CURRENTLY WORKING UP INTO THE VIRGINIAS, IS EXPECTED TO MOVE INTO THE AREA. WRAP AROUND MOISTURE ASSOCIATED WITH THE MID-LEVEL LOW WILL AFFECT THE REGION TOWARD DAYBREAK. ONCE WE LOSE THE IFR CONDITIONS TONIGHT, MVFR SHOULD BE COMMON THROUGH SUNDAY AFTERNOON. && .MARINE... BASED ON PORTS DATA AND SURROUNDING LAND-BASED OBSERVATIONS, GALES HAVE BEEN ISSUED FOR THE UPPER BAY. NO CHANGES WITH THE HEADLINES ELSEWHERE. GALES ARE EXPECTED TO TRANSITION TO SCAS ON SUNDAY. THE AREA OF LOW PRESSURE RESPONSIBLE FOR THE WINDS WILL INTENSIFY OVER VIRGINIA AND MOVE NORTHEAST INTO PENNSYLVANIA TONIGHT AND THEN NEW YORK STATE ON SUNDAY. HIGH PRESSURE WILL SLOWLY BUILD OVER THE MARINE AREA MONDAY THROUGH TUESDAY NIGHT. LOW PRESSURE WITH A FRONTAL ZONE WILL APPROACH FROM THE WEST WEDNESDAY NIGHT OR THURSDAY. && .HYDROLOGY... RAINFALL AMOUNTS AROUND THE AREA THROUGH 300 PM WERE GENERALLY IN THE 1.50 TO 2.00 INCH RANGE, WITH THE BACK EDGE COINCIDING WITH THE MID LEVEL DRY SLOW JUST NE OF THE VIRGINIA NORTHERN NECK. GIVEN TIMING OF BACK EDGE, TOTALS GENERALLY IN THE 2.00 TO 4.50 INCH RANGE SEEM POSSIBLE AND CERTAINLY WARRANT CONTINUATION OF THE WATCH. POOR DRAINAGE FLOODING, SMALL STREAM AND CREEK FLOODING, LARGER STREAM FLOODING AND ULTIMATELY RIVER FLOODING ARE ALL ON THE TABLE, WITH SOME OF THAT FLOODING POSSIBLY MAJOR IN NATURE. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH PAZ054-055-060>062-067>071 NJ...FLOOD WATCH NJZ001-007>010-012-013-015>020-027 DE...FLOOD WATCH DEZ001 MD...FLOOD WATCH MDZ008-012 MARINE...GALE WARNING ANZ430-431-450>455 && SHORT TERM...NYY LONG TERM...EBERWINE AVIATION/MARINE...KRUZDLO HYDROLOGY...ZEV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EST SAT APR 2 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-030945- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 446 AM EST SAT APR 2 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A VERY BUSY AND POTENTIALLY SERIOUS DAY FOR FLOODING IN SOME AREAS AS HEAVY RAIN AND POSSIBLE THUNDERSTORMS COVER THE ENTIRE REGION WITH RAINFALL AMOUNTS ANYWHERE FROM 1.5 TO 3 INCHES WITH SOME AMOUNTS REACHING 4 OR 5 INCHES IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY. THIS MAY CAUSE FLOODING ON STREAMS AND CREEKS AND IN AREAS OF POOR DRAINAGE. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. GALE FORCE WINDS ARE IN EFFECT FOR THE JERSEY AND DELAWARE COASTS AND MINOR TIDAL FLOODING IS POSSIBLE. SOME THUNDERSTORMS MAY REACH SEVERE IN SOUTHERN DELAWARE, EXTREME SOUTHERN NEW JERSEY AND PARTS OF MARYLANDS EASTERN SHORE. .DAYS TWO THROUGH SEVEN... THE HEAVY RAIN WILL END BUT THE FLOODING FROM THE STORM WILL CONTINUE INTO SUNDAY. WIDESPREAD FLOODING COULD EXIST ON MANY RIVERS/STREAMS/CREEKS AND IN AREAS OF POOR DRAINAGE THROUGH SUNDAY. SEE THE FLOOD WATCH AND SPECIAL WEATHER STATEMENTS...FFAPHI AND SPSPHI...FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED TODAY INTO SUNDAY. EBERWINE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
229 PM EST SAT APR 02 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND DMG KINGSTOWN 39.21N 76.05W
04/02/2005 QUEEN ANNES MD EMERGENCY MNGR
A COUPLE OF TREES DOWNED ALONG THE KENT AND QUEEN ANNES
COUNTY BORDER.
0135 PM TSTM WND DMG CHESTERTOWN 39.22N 76.07W
04/02/2005 KENT MD EMERGENCY MNGR
A COUPLE OF TREES DOWNED ON THE KENT AND QUEEN ANNES
COUNTY BORDER.
0200 PM HEAVY RAIN MOUNT POCONO 41.12N 75.36W
04/02/2005 0.00 INCH MONROE PA EMERGENCY MNGR
FLOODING REPORTED IN LONG POND. SOME ROADS BECOMING
IMPASSABLE.
&&
GORSESPECIAL WEATHER STATEMENT - MINOR TIDAL FLOODING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 350 PM EST SAT APR 2 2005 DEZ001>004-NJZ012>014-016>026-PAZ069>071-031000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ- DELAWARE PA-DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ- INLAND SUSSEX DE-KENT DE-MIDDLESEX NJ-NEW CASTLE DE- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-SALEM NJ- WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ATLANTIC CITY...CAMDEN...DOVER... NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA... VINELAND AND WILMINGTON 350 PM EST SAT APR 2 2005 ...MINOR TIDAL FLOODING IS POSSIBLE TONIGHT... INTENSIFYING LOW PRESSURE MOVING THROUGH THE CENTRAL MID ATLANTIC REGION THIS EVENING WILL MOVE NORTH INTO PENNSYLVANIA TONIGHT AND THEN NORTHEAST INTO EASTERN NEW YORK STATE BY SUNDAY EVENING. GALE FORCE WINDS OVER THE COASTAL WATERS WILL PERSIST THROUGH MOST OF TONIGHT ALONG THE NEW JERSEY AND DELAWARE COASTS. WIND DIRECTIONS WILL SHIFT FROM SOUTHEAST TO SOUTHWEST BY MORNING, BUT A MOSTLY ONSHORE FLOW WILL PREVAIL FOR MUCH OF TONIGHT. ABOVE NORMAL TIDES WILL RESULT, AND THIS COULD PRODUCE MINOR TIDAL FLOODING AROUND THE TIME OF HIGH TIDE TONIGHT ON THE DELAWARE AND NEW JERSEY OCEANFRONTS. FLOODING MAY ALSO OCCUR ON DELAWARE BAY AND FURTHER UP ON THE DELAWARE RIVER AS THE STRONG SOUTHEAST TO SOUTH WINDS CONTINUE TO PUSH IN THE WATER. HIGH TIDE ALONG THE DELAWARE AND NEW JERSEY OCEANFRONT WILL OCCUR FROM 3 TO 5 AM. HIGH TIDE OCCURS LATER ON THE BAYS AND TIDAL RIVERS AND STREAMS. ALTHOUGH WIND DIRECTIONS ARE NOT IDEAL FOR TIDAL FLOODING ALONG THE RARITAN BAYSHORE, MINOR TIDAL FLOODING MAY ALSO OCCUR THERE TONIGHT. DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS. ALSO, DO NOT PARK YOUR VEHICLE AT A LOCATION THAT IS PRONE TO TIDAL FLOODING. REMEMBER...TURN AROUND...DONT DROWN. FOR COMPLETE WEATHER INFORMATION, VISIT US ON THE WEB AT, WWW.WEATHER.GOV/ER/PHI (IN LOWERCASE).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 500 PM EST SAT APR 2 2005 NJZ001-007>010-012>027-PAZ054-055-061-062-068>071-030100- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-COASTAL ATLANTIC NJ-COASTAL OCEAN NJ- CUMBERLAND NJ-DELAWARE PA-EASTERN MONMOUTH NJ-GLOUCESTER NJ- HUNTERDON NJ-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-MONROE PA- MONTGOMERY PA-MORRIS NJ-NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ- OCEAN NJ-PHILADELPHIA PA-SALEM NJ-SOMERSET NJ- SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...NEW BRUNSWICK...PERTH AMBOY...PHILADELPHIA... TRENTON AND VINELAND 500 PM EST SAT APR 2 2005 ...HEAVY DOWNPOURS WITH GUSTY WINDS MOVING ACROSS THE REGION... RAIN, HEAVY AT TIMES AND WITH LOCALIZED WIND GUSTS TO 45 MPH, WILL MOVE ACROSS NEW JERSEY AND MUCH OF EASTERN PENNSYLVANIA THROUGH 800 PM EST. THE HEAVIEST DOWNPOURS WILL BRING STRONG WINDS ALOFT TO THE SURFACE AND GENERATE RAINFALL AMOUNTS APPROACHING AN INCH PER HOUR. THE WINDS MAY ACT IN CONCERT WITH SATURATED GROUND TO BRING DOWN SOME TREES, WHICH IN TURN COULD CAUSE LOCALIZED POWER OUTAGES. KEEP IN MIND ALSO THAT A FLOOD WATCH IS IN EFFECT FOR EASTERN PENNSYLVANIA AND ALL BUT COASTAL AND FAR SOUTHERN NEW JERSEY. YOUR BEST COURSE OF ACTION THIS EVENING IS TO REMAIN INDOORS. MPD
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449429.